Thunderstorm Wind, Wise
- When
- August 23, 6:16 PM EST
- Where
- Wise County, 3 mi N of Pound
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -82.617
Numerous trees down on Highway 23.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 2:05 PM EST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO ISSUE FFA NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU AUG 23 2001 INTERESTING FORECAST THIS AFTERNOON. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IS LOCATED NEAR THE OHIO RIVER WITH A LINE OF STORMS DEVELOPING THIS BOUNDARY. AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE WITH CAPES OF 3500-4000 J/KG OVER KENTUCKY. GIVEN DEWPOINTS IN THE 60S OVER THE FORECAST AREA...CAPES ARE ONLY IN THE 1500-2500 J/KG RANGE...BUT ANTICIPATE LOW LEVEL MOISTURE TO CONTINUE TO INCREASE WITH MESO-ETA SHOWING CAPES NEARLY 3000 J/KG BY EARLY THIS EVENING. DUE TO MID-LEVEL DRY AIR...MAIN THREAT FROM THESE STORMS WILL BE DOWNBURST WINDS. ALSO...HIGH PWS NEAR 1.8 INCHES AND K INDICES IN THE MID/UPR 30S...HEAVY RAINS WILL BE A THREAT. AFTER COORDINATING WITH JKL AND LOOKED OVER HPC THOUGHTS...I HAVE DECIDED TO ISSUE A FFA. HIGH PWS ALONG WITH WESTERLY FLOW WHICH MAY PRODUCE TRAINING OF CELLS OVER SOME AREAS. EVEN THOUGH FFG VALUES HAVE INCREASED TO 1.8 INCHES FOR 1 HOUR AND 2.8 INCHES FOR THREE HOURS...I AM CONCERNED THAT THE LOCALIZED TORRENTIAL RAINS COULD PRODUCE FLASH FLOODING. ANTICIPATE MAIN LOW LEVEL FOCUS FOR STORMS TO BE ALONG OUTFLOW BOUNDARY FOR FRIDAY...WHICH WILL NEAR OR JUST SOUTH OF CHA AREA. WILL INCLUDE A MORNING SLGT CHC/CHC POP FOR TRI AND TYS AREAS AND CONTINUE CHC POP ALL DAY FOR CHA FOR FRIDAY. FRONT WILL BEGIN TO MOVE BACK NORTH AS A WARM FRONT SATURDAY...SO CHC POPS AREA WIDE. ANOTHER SHORT-WAVE AND FRONT WILL MOVE INTO THE REGION LATE THIS WEEKEND CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS. FCSTID = 15 CHA 69 89 69 90 / 40 40 20 30 TYS 68 87 67 88 / 70 20 10 30 TRI 65 82 61 85 / 90 20 5 20 OQT 68 87 67 88 / 70 20 10 30 .MRX... NC...NONE. TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE. VA...FFA UNTIL 4 AM EDT FOR MOST OF SOUTHWEST VIRGINIA. DH/HSA
VAZ001-002-005-006-008-240100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 224 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHWEST VIRGINIA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR LEE... WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA. A COLD FRONT WILL MOVE SOUTH ACROSS THE SOUTHERN APPALACHIANS TONIGHT. THE ATMOSPHERE AHEAD OF THE FRONT HAS BECOME EXTREMELY UNSTABLE AND WILL REMAIN INTO THIS EVENING. THUNDERSTORMS WILL MOVE EAST SOUTHEAST AROUND 25 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH. DUE TO THE HIGH AMOUNT OF MOISTURE IN THE ATMOSPHERE...VERY HEAVY RAIN IS LIKELY...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM PRODUCING WINDS OF 56 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AUSTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM EWING VA 1.00 INCH HAIL
08/23/01 LEE REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down on Highway 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268504.